Heavy Snow, Sawtooth Mountains
- When
- February 22, 12:01 AM MST to February 23, 5:00 AM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Mill Creek Summit northeast of Stanley reported 22 inches of snow.
Along with flooding and high winds at low elevations, the strong Pacific storm system on February 22nd and 23rd brought heavy snow to many mountain locations. 10 to 30 inches were common amounts with Slug Creek Divide in the southeastern corner of Idaho getting 33 inches and the highest amount recorded from the system.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Along with flooding and high winds at low elevations, the strong Pacific storm system on February 22nd and 23rd brought heavy snow to many mountain locations. 10 to 30 inches were common amounts with Slug Creek Divide in the southeastern corner of Idaho getting 33 inches and the highest amount recorded from the system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 21, 8:43 PM MST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 843 PM MST TUE FEB 21 2012 .UPDATE...NO UPDATES PLANNED FOR THIS EVENING. WV AND SAT IMAGERY PUT STRONG UPPER JET OVER NORTHERN PACIFIC WITH NOSE REACHING INTO VANCOUVER REGION THIS EVENING. AMPLE MOISTURE STREAM ASSOCIATED WITH JET PUSHING INTO PACNW AND BEGINNING TO SPILL INTO EASTERN IDAHO TONIGHT. RADAR AND A FEW AREA WEBCAMS CONTINUES TO INDICATE LIGHT PRECIP OVER HIGHLAND REGIONS. MESOWEST SFC OBSERVATIONS SHOWS WIDESPREAD BREEZY TO WINDY CONDITIONS WITH WIDESPREAD 15-20 MPH SUSTAINED SPEEDS AND LOCAL GUSTS NEAR 40 MPH. THIS COULD SPELL TROUBLE AS WINDS CAN ONLY INCREASE THROUGH THE DAY TOMORROW UNDER THE INFLUENCE OF INCREDIBLY STRONG MID AND UPPER LEVEL FLOW AND VERY TIGHT SFC GRADIENT AHEAD OF COLD FRONT. SUSTAINED WINDS IN EXCESS OF 40 MPH STILL ON TARGET WITH GUSTS APPROACHING OR EXCEEDING 60 MPH. WILL LEAVE ALL HEADLINES IN PLACE MAINLY OUT OF CONCERN FOR WIND STRENGTH AND BLOWING SNOW WITH NEAR BLIZZARD CONDITIONS ESPECIALLY IN AREAS WHERE SNOWPACK DOES EXIST. DMH && .PREV DISCUSSION... /ISSUED 200 PM MST TUE FEB 21 2012/ SHORT TERM...TONIGHT THROUGH FRIDAY. THE LATEST SATELLITE IMAGERY WAS SHOWING A VERY STRONG AND MOIST PACIFIC STORM TRACK ARCHING INTO VC ISLAND AND SPILLING INTO THE NRN ROCKIES/SE IDAHO EARLY THIS AFTERNOON. ALSO VISIBLE WAS A WELL DEFINED SHORT-WAVE FEATURE WHICH WAS SHEARING EAST THROUGH THE GULF TOWARD NRN BRITISH COLUMBIA. THIS WAVE WILL TOP THE BROAD FLAT RIDGE OVER THE ERN PACIFIC THIS AFTERNOON/EVE AND DIG ESE INTO MONTANA WEDNESDAY DIRECTING THE STRONG PAC STORM TRACK/JET STREAM SOUTH INTO SRN IDAHO. VERY STRONG WINDS ARE EXPECTED ACROSS SE IDAHO WEDNESDAY AFTERNOON/EVE. WIND... COUPLED WITH ONGOING AND RECENT SNOWFALL IN THE MOUNTAINS WILL PRODUCE NEAR BLIZZARD CONDITIONS AT TIMES. IN THE SNAKE RIVER PLAIN...TEMPERATURES SHOULD REMAIN WARM ENOUGH THAT ANY PRECIPITATION THAT DOES FALL SHOULD BE RAIN. HOWEVER THE STRONG WINDS WILL MAKE TRAVEL DANGEROUS FOR HIGH PROFILE VEHICLES. IF YOU HAVE ANY WIND-VULNERABLE ITEMS AROUND THE HOUSE...STRAP THEM DOWN OR STORE THEM. WIND SPEED AND PRECIPITATION POTENTIAL WILL GRADUALLY DIMINISH LATE WEDNESDAY NIGHT/THURSDAY MORNING AS THE WAVE SHIFTS EAST OF THE REGION AND THE UPPER RIDGE REBOUNDS ALONG THE COAST THURSDAY AFTERNOON/NIGHT AHEAD OF THE NEXT PAC STORM SYSTEM. A BRIEF RESPITE IS EXPECTED THURSDAY NIGHT/FRIDAY AS THE SYSTEM APPROACHES THE NW COAST. HUSTON LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. THE MODELS ARE STILL FLIP FLOPPING ON WHEN TO BRING THE LEADING EDGE OF ANOTHER STORM SYSTEM INTO IDAHO. DEPENDING ON WHICH MODEL AND WHICH RUN OF THE DAY YOU PICK...IT IS ANYWHERE FROM EARLY SATURDAY TO SATURDAY AFTERNOON AND EVEN NOT UNTIL SUNDAY. ALL OF THIS INCONSISTENCY IS LEADING US TO KEEP PRETTY MUCH THE SAME FORECAST GOING FROM BEFORE. THAT MEANS BRINGING IN SOME BREEZY WEATHER BY SATURDAY MORNING ALONG WITH A CHANCE OF RAIN AND SNOW BY THEN. AFTER THAT...IT APPEARS SEVERAL WAVES WITHIN AN OVERALL LARGER SYSTEM WILL PUSH THROUGH EASTERN IDAHO INTO EARLY NEXT WEEK. WITH COLDER WEATHER ARRIVING WITH THIS ONE...WE ARE FORECASTING SNOW AT ALL ELEVATIONS AFTER THE INITIAL WAVE MOVES THROUGH. KEYES AVIATION...A VERY STRONG NORTHWEST FLOW WILL CONTINUE ACROSS EASTERN IDAHO THROUGH TOMORROW. MOST OF THE PRECIPITATION WILL BE MOSTLY CONFINED TO THE MOUNTAINS BUT CLOSE ENOUGH TO AIRPORTS THAT TAFS FOR ALL SITES ARE SHOWING VCSH AT ALL HOURS. WINDS WILL BE A HUGE PROBLEM ESPECIALLY LATER TONIGHT AND ALL DAY WEDNESDAY. SUSTAINED WINDS OF 30-50 MPH WILL BE COMMON ACROSS PRETTY MUCH ALL OF EASTERN IDAHO...WITH GUSTS AT TIMES 60+ MPH ESPECIALLY ACROSS THE SNAKE PLAIN AND MORE EXPOSED TERRAIN. THIS WILL LIKELY MAKE FOR A VERY ROUGH DAY FOR PILOTS. KSUN SHOULD SEE THE LEAST STRONG WINDS BUT SHOULD EVENTUALLY SEE A STRONG CROSSWIND ESPECIALLY AS THE WIND SHIFTS TO MORE WESTERLY AND COMES THROUGH NEARBY CANYONS. THE VALLEY TAF SITES WILL EASILY SEE WEST TO SOUTHWEST SUSTAINED WINDS OF 40-50MPH AND GUSTS OF 55-65MPH UP THROUGH MIDNIGHT THURSDAY. FLIGHT RULES WILL ALSO REMAIN LOW EVEN IF NO PRECIPITATION CROSSES AN AIRPORT...WITH MVFR/IFR CONDITIONS AND LIKELY OCCASIONALLY LIFR. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 8 AM TO 11 PM MST WEDNESDAY IDZ017-020>022. WINTER STORM WARNING UNTIL 5 AM MST THURSDAY IDZ018-019-023-025-031. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST WEDNESDAY IDZ032. WIND ADVISORY FROM 11 AM TO 11 PM MST WEDNESDAY IDZ024. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 516 AM MST TUE FEB 21 2012 IDZ018-019-023-025-031-221230- SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS- WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION- 516 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER WARNING IS IN EFFECT THROUGH THURSDAY MORNING. EXPECT UP TO 12 INCHES OF SNOW ABOVE 6500 FT TODAY THROUGH THURSDAY. EXPECT 1 TO 3 INCHES ABOVE 6500 FT TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOOK FOR CONTINUED STRONG WINDS AND SNOW THROUGH THURSDAY MORNING. EXPECT STRONG WINDS WEDNESDAY WITH 70 MPH LIKELY ALONG EXPOSED RIDGES. FURTHERMORE...STRONG WINDS WILL BRING BLOWING SNOW REDUCING VISIBILITIES ACROSS THE AREA. ANOTHER SYSTEM COULD AFFECT THE AREA WITH SNOW AND WIND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ017-020>022-221230- EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN- LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS- 516 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT LOOK FOR LIGHT SNOW WITH A TRACE TO 2 INCHES POSSIBLE EARLY THIS MORNING BEFORE TURNING TO RAIN. WINDS WILL PICK UP THIS AFTERNOON INTO THE EVENING AHEAD OF A STRONG SYSTEM MOVING THROUGH THE AREA ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT WINDS GUSTS OF 50 TO 60 MPH ACROSS THE AREA ON WEDNESDAY. ADDITIONALLY...EXPECT RAIN ON WEDNESDAY BEFORE TURNING TO SNOW WEDNESDAY NIGHT WITH 1 TO 2 INCHES POSSIBLE. ANOTHER SYSTEM COULD AFFECT THE AREA WITH SNOW AND WIND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ024-032-221230- CACHE VALLEY/IDAHO PORTION-LOST RIVER/PAHSIMEROI- 516 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT LOOK FOR LIGHT SNOW WITH A TRACE TO 2 INCHES POSSIBLE EARLY THIS MORNING BEFORE TURNING TO RAIN. WINDS WILL PICK UP THIS AFTERNOON INTO THE EVENING AHEAD OF A SYSTEM MOVING THROUGH THE AREA ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOOK FOR ELEVATED WINDS WEDNESDAY WITH GUSTS FROM 25 TO 30 MPH. ADDITIONALLY...EXPECT RAIN ON WEDNESDAY BEFORE TURNING TO SNOW WEDNESDAY NIGHT WITH 1 TO 2 INCHES POSSIBLE. ANOTHER SYSTEM COULD AFFECT THE AREA WITH SNOW AND WIND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
7 heavy snow. Local standard time, as filed.
Mill Creek Summit northeast of Stanley reported 22 inches of snow.
Widespread heavy snow occurred in the Upper Snake River Highlands. Crab Creek reported 16 inches with Island Park getting 20 inches and White Elephant 28 inches.
Several high elevation sites in the South Central Highlands reported heavy snow totals. Bostetter Ranger Station reported 17 inches with 22 inches at Howell Canyon and 12 inches at Oxford Springs.
The following snow amounts were reported at SNOTEL sites in the Caribou Highlands: 24 inches at Pine Creek Pass, 25 inches at Sedgwick Peak, 16 inches at Somsen Ranch, 10 inches at Sheep Mountain, and 15 inches at Wildhorse Divide.
The following snow amounts were reported at SNOTEL sites in the Idaho portion of the Wasatch Mountains: 17 inches at Emigrant Summit, 14 inches at Giveout, and 33 inches at Slug Creek Divide.
Heavy snow fell at high elevation SNOTEL sites in the Wood River region. 19 inches fell at Dollarhide Summit with 14 inches at Galena Summit, 10 inches at Lost Wood Divide, and 26 inches at Vienna Mine.
Ten inches of snow fell at Hilts Creek with 11 inches at Meadow Lake and 11 inches at Morgan Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367570, 367571, 367572, 367573, 367574, 367576, 367577.